Interesting Ketamine death … Thoughts @ketaminh ??
— Rob L (@UKROBL) December 16, 2016
A ketamine sedation death? Impossible you say?
Lets review it and try to glean some learning from what the article says.
- Alcohol was the cause of the agitation/delirium. The deceased man was celebrating his birthday and had many drinks that night. No other recreational drugs were detected on autopsy. This is a high risk sedation regardless of what sedative agent you choose to use. You just don’t know how much alcohol has been consumed over what time frame. Therefore any sedative given will be additive to the sedative effect of excess alcohol. Even ketamine will cause respiratory depression if patient is heavily intoxicated. Its not a bad choice of sedative in the prehospital intoxicated patient but droperidol and haloperidol are alternatives that have been well studied in intoxicated patients and better safety profile. Also if you are going to give ketamine to an intoxicated patient, you need to seriously consider the dosing.
- 500mg IM ketamine was given and this is a commonly used dosing for several American EMS organisations. Others use 4mg/kg or 5mg/kg IM dosing. There is a 500mg/5ml ketamine vial commonly available in USA and some advocate using the whole vial empirically with no weight based calculations. How this idea ever came about is difficult to elucidate as its not described in the decades of ketamine research literature. It seems to be a dosing of convenience strategy. I certainly don’t advocate the 500mg IM adult ketamine dosing without any weight based adjustment. Also in the intoxicated patient I would advise a reduction in dosing, regardless of IV or IM route of administration.
- What killed this man? Was it the ketamine sedation or something else? It seems likely it was related to the ketamine given the time course of events. On autopsy the serum ketamine level was within “therapeutic range” but ketamine on top of alcohol intoxication (BAL was 0.223) can lead to respiratory failure. Another possibility would be vomiting and pulmonary aspiration but this would have been obvious on autopsy. So would have an acute coronary event. Excited delirium syndrome seems unlikely given the negative drug screen and lack of other features on autopsy. In my opinion, you need to consider both respiratory failure as well as a known complication of ketamine, namely laryngospasm. This would be undetectable at autopsy but is well reported in literature and is something all clinical users of ketamine must be prepared to handle. It can be lethal if not rapidly corrected.
Concluding comments : This is a tragedy of course. A police officer celebrating his birthday ends up dead from probably the prehospital ketamine sedation given to treat suspected Excited delirium syndrome(ExDs) that he did not have. He was suffering from too much alcohol. I feel for the EMS crew responding to this as they followed protocol and were trying to deal with what they thought was a life threatening condition of ExDs.. Lowering the ketamine dose given the likelihood of alcohol intoxication would be a key aspect to reflect upon. The level of physical agitation may have been such that EMS felt rapid control was a priority to treat ExDs so giving the 500mg dosing as per protocol is entirely reasonable if the level of urgency to control agitation was deemed high . Droperidol or haloperidol would have been alternative drug options to consider in cases like this one, or even combining them with ketamine to enable rapid effect but lower dosing of each. My condolences and best wishes to all parties involved in this case, especially the family of deceased, EMS involved and colleagues of the officer.
Sadly these type of sedation deaths keep occurring. An infamous case from Brisbane here.
2 thoughts on “Surviving Sedation – a cautionary ketamine tale”
This is the first I’ve heard of a reaction with ETOH. Is this based off of a study or anecdotal?
Lots of studies but here’s one to read http://www.tandfonline.com/doi/pdf/10.1080/22201173.2010.10872680